Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 29, 2008, 7:09 PM CDT for Clay County, South Dakota. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2008, 7:09 PM CDT (00:09 UTC)
- Expired
- May 29, 2008, 7:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Clay County, SD
The radar
The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:10 PM CDT | TSTM WND DMG | 3 W Wakonda, SD | ROOF DAMAGE TO A MORTON BUILDING AND SHINGLES OFF AN OUT BUILDING. |
| May 29, 7:10 PM CDT | TSTM WND DMG | 3 W Wakonda, SD | ROOF DAMAGE TO A MORTON BUILDING AND SHINGLES OFF AN OUT BUILDING. |
| May 29, 7:10 PM CDT | TORNADO | 3 Nw Wakonda, SD | EF1 TORNADO DEVELOPED. DAMAGE TO TREES. |
| May 29, 7:17 PM CDT | TORNADO | 4 Nne Wakonda, SD | EF1 TORNADO DID DAMAGE TO FARMSTEAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 5:26 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3876 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 26.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFSD 300009 TORFSD SDC027-300045- /O.NEW.KFSD.TO.W.0018.080530T0009Z-080530T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 709 PM CDT THU MAY 29 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 745 PM CDT * AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WAKONDA... OR 14 MILES NORTHEAST OF YANKTON...MOVING NORTHEAST AT 40 MPH. * THE TORNADO WILL BE NEAR... RURAL CLAY COUNTY THROUGH 720 PM CDT A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4309 9684 4299 9683 4297 9716 4306 9717 TIME...MOT...LOC 0009Z 244DEG 35KT 4303 9710 $$ CJ
2 follow-up statements
000 WWUS53 KFSD 300012 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 712 PM CDT THU MAY 29 2008 SDC027-300045- /O.CON.KFSD.TO.W.0018.000000T0000Z-080530T0045Z/ CLAY SD- 712 PM CDT THU MAY 29 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTHERN CLAY COUNTY... AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WAKONDA...OR 15 MILES WEST OF BERESFORD...MOVING NORTHEAST AT 40 MPH. THE TORNADO WILL BE NEAR... RURAL CLAY COUNTY THROUGH 730 PM CDT THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE COVER NOW. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4309 9684 4299 9683 4297 9716 4306 9717 TIME...MOT...LOC 0012Z 244DEG 35KT 4304 9703 $$ CJ
000 WWUS53 KFSD 300036 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 737 PM CDT THU MAY 29 2008 SDC027-300047- /O.EXP.KFSD.TO.W.0018.000000T0000Z-080530T0045Z/ CLAY SD- 737 PM CDT THU MAY 29 2008 ...THE TORNADO WARNING FOR NORTHERN CLAY COUNTY WILL EXPIRE AT 745 PM CDT... THE STORM WAS EXITING THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4309 9684 4299 9683 4297 9716 4306 9717 TIME...MOT...LOC 0037Z 244DEG 35KT 4314 9673 $$ CJ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 29, 10:40 AM CDT, 8 hours 29 minutes earlier.
Area forecast discussion, May 29, 10:40 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT THU MAY 29 2008
.DISCUSSION...
LATEST NAM GUIDANCE SHOWS THE SFC WRMFNT TRYING TO LIFT NWD THIS
AFTERNOON AND EVENING...EVENTUALLY TO A POSITION FROM JERAULD COUNTY
IN CENTRAL SD...EWD TO COTTONWOOD COUNTY IN SW MN. RAIN COOLED
STRATUS CONTS TO BE THE MAIN CHALLENGE IN FIGURING OUT SVR WX
DEVELOPMENT LATER TODAY. MUCH OF NORTH CENTRAL TO NE NEB IS MIRED IN
STRATUS. BUT SOME OF THAT WL LIKELY BEGIN TO ERODE AS MIDDAY
PROGRESSES AS IT LOOKS FAIRLY SHALLOW ON THE VIS PICTURE. FURTHER
NORTH...THERE ARE A FEW BREAKS IN THE STRATUS IN THE FSD FA BUT FOR
THE TIME BEING...ANY CLEARING IN THIS FA WL BE HIGHLY SELF
DESTRUCTIVE FOR MUCH OF THE DAY. BUT AT ANY RATE...IF THE N CENTRAL
TO NERN SECTIONS OF NEB DO PARTIALLY CLEAR OUT AS THE AFTERNOON
PROGRESSES...ONE CAN EXPECT RAPID DESTABILIZATION IN THOSE AREAS
WITH STRONG...DEEP LYR SHEAR NOTED NEAR THE PROJECTED WRMFNT
BOUNDARY THRU THE SRN PARTS OF THE FSD FA. 50KTS OF BULK SHEAR.
LATEST NAM DOES TRY TO HINT AT SUPERCELLULAR DEVELOPMENT JUST SOUTH
OF GREGORY COUNTY SD BETWEEN 00Z AND 03Z THIS EVENING...THEN MOVG
EWD AS AN MCS ACROSS THE SRN PORTIONS OF THE FSD FA FM 03Z TO 09Z.
NEAR THE WRMFNT...TORNADIC ACTIVITY WL BE A THREAT...ESP THRU 03Z
WHICH WOULD LIKELY BE NEAR THE NEB BORDER FROM GREGORY COUNTY TO
PARTS OF NW IA. ELSEWHERE...LARGE HAIL COULD BE A THREAT...ESP UP
TO AROUND I 90. INTERESTINGLY...THE THTE DIFFERENCE FM THE SFC TO
600MB IS NOT THAT HIGH...WHICH WOULD SUGGEST THAT WET MICROBURSTS
WOULD BE LIMITED TO THE STRONGEST CELLS...EITHER WITH SUPERCELLS OR
WITH THE STRONGEST CELLS OF AN ORGANIZED QLCS. BECAUSE OF THE MCS
THREAT TONIGHT...DECIDED TO EXPAND THE FFA A BIT WWD INTO YANKTON
COUNTY. THEY GOT A WIDESPREAD 1 TO 2.5 INCHES OF RAIN IN THOSE
LOCATIONS LAST NIGHT IN EXTREME SERN SD AND EXTREME NERN NEB. SO
FAR...TODAYS HIGHS LOOK PRETTY GOOD GIVEN THE FACT THAT SOME HIGHS
MAY BE REALIZED NEAR 00Z THIS EVENING. IN ADDITION...LATEST NAM
PAINTS MORE RAINFALL OVR THIS CWFA DURING THE EARLY AFTERNOON DUE TO
VERY STRONG ISENTROPIC LIFT AND RELATIVELY COOL AIR ALOFT.
&&
.AVIATION...
AVN IS A REAL CHALLENGE TODAY. RAIN COOLED STRATUS IS ABUNDANT OVR
MUCH OF THIS AREA THRU MIDDAY WITH IFR CONDS. VFR CONDS WL LIKELY
PREVAIL IN THE JAMES RIVER VALLEY THRU MIDDAY...BUT NAM RELATIVE
HUMIDITY TIME SECTIONS STRONGLY HINT THAT THESE AREAS WL FILL BACK
INTO MVFR THIS AFTERNOON. IT IS QUITE POSSIBLE THAT THIS AFTERNOON
THE KSUX AREA WL BE IN VFR TO HIGHER MVFR CONDS IF THE WRMFNT CONTS
TO MOVE NWD. BUT KFSD WL LIKELY STAY IN MVFR CONDS THRU THE
AFTERNOON. TONIGHT...A TS COMPLEX WL LIKELY MOVE ACROSS AREAS S OF I
90. TO THE NORTHWEST...THE KHON AREA COULD BEGIN TO CLEAR OUT LATE
TONIGHT BETWEEN 09Z AND 12Z. BUT PATCHY FOG COULD BE A THREAT IN
THAT AREA AROUND SUNRISE FRIDAY.
&&
.PREV DISCUSSION...
SCATTERED CONVECTION DEVELOPED ALONG THE 800MB AXIS OF
INSTABILITY/MOISTURE ADVECTION LATE LAST NIGHT BUT A MUCH LARGER
AREA OF CONVECTION DEVELOPED CLOSER TO THE 900MB FRONT IN NORTHERN
NEBRASKA. WITH PWAT VALUES AROUND 1.5 INCHES...RAINFALL RATES ARE
LIKELY TO EXCEED AN INCH AN HOUR AT TIMES AND SOME LOCATIONS ACROSS
NORTHEAST NEBRASKA AND NORTHWEST IOWA COULD END UP WITH AN INCH OR
TWO OF RAIN BY MID MORNING...WITH THE POTENTIAL FOR THAT MUCH MORE
AGAIN TONIGHT. BECAUSE OF THIS...WILL ISSUE A FLASH FLOOD WATCH FOR
TONIGHT FROM NORTHEAST NEBRASKA INTO NORTHWEST IOWA. EXPECT THE
MAJORITY OF THE CONVECTION TO WEAKEN BY LATE MORNING...BUT COULD SEE
SOME SPOTTY ACTIVITY THROUGHOUT THE DAY. EXPECT CONVECTION TO
REDEVELOP SOMEWHERE NEAR NORTH CENTRAL NEBRASKA INTO SOUTH CENTRAL
SD LATE THIS AFTERNOON WITH THIS ACTIVITY THEN SPREADING EAST AND
SOUTHEAST. THE SURFACE TO 925MB FRONT SHOULD FIND ITS WAY CLOSE TO
THE MISSOURI RIVER BY LATE AFTERNOON...WHICH WILL PUT OUR FAR SOUTH
AT RISK OF TORNADOES...SOME POTENTIALLY LARGE...WITH WELL BALANCED
SPEED AND DIRECTIONAL SHEAR AND A PRETTY CLASSIC LOOKING HODOGRAPH
FOR THE SOUTHERN TWO ROWS OF COUNTIES. OBVIOUS QUESTION THAT
UNFORTUNATELY CANNOT BE COMPLETELY ANSWERED IS WHAT AFFECT THE
MORNING CONVECTION AND MASSIVE AREAS OF STRATUS HAVE ON RETURN OF
MOISTURE/FRONT. FOR NOW...WILL BANK ON FAIRLY DEEP SOUTH TO
SOUTHEAST FLOW HAVING NO BIG PROBLEMS SETTING UP A FRONT OVER AT
LEAST NORTHERN NEBRASKA WHICH WILL AT A MINIMUM PUT OUR SOUTHERN
AREA IN A FLASH FLOOD RISK.
OTHERWISE...STILL SOME ELEVATED INSTABILITY ON FRIDAY SO WILL
CONTINUE THE AFTERNOON POPS FOR SHOWERS AND THUNDERSTORMS BUT NOT
BANKING ON A SEVERE THREAT. AFTER THIS...IT LOOKS PRETTY QUIET ON
SATURDAY AND SUNDAY WITH THE NEXT BETTER THREAT FOR RAIN AND
THUNDERSTORMS ON SUNDAY NIGHT.
BACKED OFF ON HIGHS TODAY A BIT WITH WIDESPREAD CLOUD COVER AND WILL
AIM FOR THE MID TO UPPER 60S OVER THE NORTH AND EAST CWA WITH UPPER
70S IN THE SOUTH. EXPECT TEMPERATURES TO FINALLY CLIMB TO NORMAL OR
ABOVE NORMAL ON FRIDAY AND SATURDAY AS WEST WINDS DEVELOP BEHIND
THIS WAVE. LOWS MAINLY IN THE 50S THROUGH EARLY NEXT WEEK SHOULD BE
PRETTY COMMON.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING TO 7 AM FRIDAY
FOR SDZ069-071.
MN...NONE.
IA...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING TO 7 AM FRIDAY
FOR IAZ002-003-012>014-020>022-031-032.
NE...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING TO 7 AM FRIDAY
FOR NEZ013-014.
&&
UPDATE...MJF
08/TEMEYERHazardous weather outlook, May 29, 11:25 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1125 AM CDT THU MAY 29 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1125 AM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... CHANCES FOR NON SEVERE THUNDERSTORMS WILL CONTINUE THIS AFTERNOON THROUGH THIS AREA. HOWEVER IT IS NOT UNTIL LATE THIS AFTERNOON OR EARLY EVENING WHEN ORGANIZED SEVERE TYPE THUNDERSTORMS WILL DEVELOP. A HIGH RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND ALL EVENING ALONG AND SOUTH OF A YANKTON SOUTH DAKOTA TO IOWA GREAT LAKES LINE. A MODERATE RISK EXISTS ADJACENTLY NORTH OF THAT AREA FOR THE REST OF SOUTHEAST SOUTH DAKOTA...AND ALONG I 90 IN SOUTHWEST MINNESOTA. AT THIS TIME...IT APPEARS THAT INITIAL SUPERCELL DEVELOPMENT COULD OCCUR NEAR A WARM FRONT LATE THIS AFTERNOON AND EARLY EVENING...NEAR THE SOUTH DAKOTA AND NEBRASKA BORDER AROUND GREGORY AND CHARLES MIX COUNTIES. IT IS IN THAT AREA WHERE INITIAL DESTABILIZATION SHOULD TAKE PLACE DUE TO PARTIAL CLEARING. THE STORMS WILL THEN LIKELY ORGANIZE AND MOVE EASTWARD AS THE EVENING PROGRESSES. THE HIGHEST THREAT FOR TORNADIC ACTIVITY...HAIL UP TO 2 INCHES IN DIAMETER AND 70 MPH STRAIGHT LINE WINDS EXISTS IN THE HIGH RISK AREA. ELSEWHERE...HAIL UP TO THE SIZE OF WALNUTS IS POSSIBLE...DECREASING IN SIZE HEADING NORTH OF I 90 WHERE STORMS WILL LIKELY BE MORE ELEVATED. IN ADDITION...BRIEF WIND GUSTS TO 60 MPH COULD OCCUR NEAR I 90 THIS EVENING...AGAIN DECREASING MOVING NORTHWARD INTO LOW LEVEL AIR THAT IS A BIT MORE STABLE. FLOODING... A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT FOR EXTREME SOUTHEAST SOUTH DAKOTA AND MUCH OF NORTHWEST IOWA...AS WELL AS EXTREME NORTHEAST NEBRASKA. RAINFALL RATES UNDER THE STRONGER CELLS THIS EVENING COULD EXCEED ONE INCH PER HOUR...CREATING URBAN FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 OR 6 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 29, 6:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 5 SSE TYNDALL 42.92N 97.83W
05/29/2008 E1.00 INCH BON HOMME SD PUBLIC
&&
DMORINLocal storm report, May 29, 6:15 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 SSE TYNDALL 42.92N 97.83W
05/29/2008 E1.00 INCH BON HOMME SD PUBLIC
&&
DMORINLocal storm report, May 29, 6:25 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TORNADO 4 NE SPRINGFIELD 42.90N 97.85W
05/29/2008 BON HOMME SD LAW ENFORCEMENT
&&
DMORINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:04 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 41 min |
| May 29, 7:07 PM CDT | Tornado Warning | FSD | Clay, Turner | 23 min |
| May 29, 7:27 PM CDT | Tornado Warning | FSD | Lincoln, Turner | 20 min |
| May 29, 7:28 PM CDT | Tornado Warning | FSD | Clay, Union | 22 min |
| May 29, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 42 min |
| May 29, 8:02 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 19 min |
| May 30, 1:29 AM CDT | Dense Fog Advisory | FSD | Aurora, Beadle, Brookings, Davison, Hanson, Jerauld and 6 more | 8 hr |
| May 30, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 28 min |
| May 30, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 30 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.